The Medication Risk of Stevens–Johnson Syndrome and Toxic Epidermal Necrolysis in Asians

The Major Drug Causality and Comparison With the US FDA Label

for the Asian Severe Cutaneous Adverse Reaction Consortium

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Specific ethnic genetic backgrounds are associated with the risk of Stevens–Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) especially in Asians. However, there have been no large cohort, multiple-country epidemiological studies of medication risk related to SJS/TEN in Asian populations. Thus, we analyzed the registration databases from multiple Asian countries who were treated during 1998–2017. A total 1,028 SJS/TEN cases were identified with the algorithm of drug causality for epidermal necrolysis. Furthermore, those medications labeled by the US Food and Drug Administration (FDA) as carrying a risk of SJS/TEN were also compared with the common causes of SJS/TEN in Asian countries. Oxcarbazepine, sulfasalazine, COX-II inhibitors, and strontium ranelate were identified as new potential causes. In addition to sulfa drugs and beta-lactam antibiotics, quinolones were also a common cause. Only one acetaminophen-induced SJS was identified, while several medications (e.g., oseltamivir, terbinafine, isotretinoin, and sorafenib) labeled as carrying a risk of SJS/TEN by the FDA were not found to have caused any of the cases in the Asian countries investigated in this study.

Original languageEnglish
Pages (from-to)112-120
Number of pages9
JournalClinical Pharmacology and Therapeutics
Volume105
Issue number1
DOIs
Publication statusPublished - 2019 Jan 1

Fingerprint

Stevens-Johnson Syndrome
United States Food and Drug Administration
Causality
Pharmaceutical Preparations
terbinafine
strontium ranelate
Oseltamivir
Isotretinoin
Sulfasalazine
Quinolones
beta-Lactams
Acetaminophen
Epidemiologic Studies
Databases
Anti-Bacterial Agents
Population

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this

@article{5dc922ff10c24d91bbb79dfe20f18aca,
title = "The Medication Risk of Stevens–Johnson Syndrome and Toxic Epidermal Necrolysis in Asians: The Major Drug Causality and Comparison With the US FDA Label",
abstract = "Specific ethnic genetic backgrounds are associated with the risk of Stevens–Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) especially in Asians. However, there have been no large cohort, multiple-country epidemiological studies of medication risk related to SJS/TEN in Asian populations. Thus, we analyzed the registration databases from multiple Asian countries who were treated during 1998–2017. A total 1,028 SJS/TEN cases were identified with the algorithm of drug causality for epidermal necrolysis. Furthermore, those medications labeled by the US Food and Drug Administration (FDA) as carrying a risk of SJS/TEN were also compared with the common causes of SJS/TEN in Asian countries. Oxcarbazepine, sulfasalazine, COX-II inhibitors, and strontium ranelate were identified as new potential causes. In addition to sulfa drugs and beta-lactam antibiotics, quinolones were also a common cause. Only one acetaminophen-induced SJS was identified, while several medications (e.g., oseltamivir, terbinafine, isotretinoin, and sorafenib) labeled as carrying a risk of SJS/TEN by the FDA were not found to have caused any of the cases in the Asian countries investigated in this study.",
author = "{for the Asian Severe Cutaneous Adverse Reaction Consortium} and Wang, {Yu Hsin} and Chen, {Chun Bing} and Wichittra Tassaneeyakul and Yoshiro Saito and Michiko Aihara and Choon, {Siew Eng} and Lee, {Haur Yueh} and Chang, {Mimi Mee} and Roa, {Francisca D.} and Wu, {Cheng Wei} and Jing Zhang and Nontaya Nakkam and Parinya Konyoung and Yoshimi Okamoto-Uchida and Cheung, {Christina Man tung} and Huang, {Jin wen} and Chao Ji and Bo Cheng and Hui, {Rosaline Chung Yee} and Chu, {Chia Yu} and Chen, {Yi Ju} and Wu, {Ching Ying} and Chao-Kai Hsu and Chiu, {Tsu Man} and Huang, {Yu Huei} and Lu, {Chun Wei} and Yang, {Chin Yi} and Lin, {Yi Ting} and Chi, {Min Hui} and Ho, {Hsin Chun} and Lin, {Jing Yi} and Yang, {Chih Hsun} and Chang, {Ya Ching} and Su, {Shih Chi} and Wang, {Chuang Wei} and Fan, {Wen Lang} and Hung, {Shuen Iu} and Chung, {Wen Hung}",
year = "2019",
month = "1",
day = "1",
doi = "10.1002/cpt.1071",
language = "English",
volume = "105",
pages = "112--120",
journal = "Clinical Pharmacology and Therapeutics",
issn = "0009-9236",
publisher = "Nature Publishing Group",
number = "1",

}

The Medication Risk of Stevens–Johnson Syndrome and Toxic Epidermal Necrolysis in Asians : The Major Drug Causality and Comparison With the US FDA Label. / for the Asian Severe Cutaneous Adverse Reaction Consortium.

In: Clinical Pharmacology and Therapeutics, Vol. 105, No. 1, 01.01.2019, p. 112-120.

Research output: Contribution to journalArticle

TY - JOUR

T1 - The Medication Risk of Stevens–Johnson Syndrome and Toxic Epidermal Necrolysis in Asians

T2 - The Major Drug Causality and Comparison With the US FDA Label

AU - for the Asian Severe Cutaneous Adverse Reaction Consortium

AU - Wang, Yu Hsin

AU - Chen, Chun Bing

AU - Tassaneeyakul, Wichittra

AU - Saito, Yoshiro

AU - Aihara, Michiko

AU - Choon, Siew Eng

AU - Lee, Haur Yueh

AU - Chang, Mimi Mee

AU - Roa, Francisca D.

AU - Wu, Cheng Wei

AU - Zhang, Jing

AU - Nakkam, Nontaya

AU - Konyoung, Parinya

AU - Okamoto-Uchida, Yoshimi

AU - Cheung, Christina Man tung

AU - Huang, Jin wen

AU - Ji, Chao

AU - Cheng, Bo

AU - Hui, Rosaline Chung Yee

AU - Chu, Chia Yu

AU - Chen, Yi Ju

AU - Wu, Ching Ying

AU - Hsu, Chao-Kai

AU - Chiu, Tsu Man

AU - Huang, Yu Huei

AU - Lu, Chun Wei

AU - Yang, Chin Yi

AU - Lin, Yi Ting

AU - Chi, Min Hui

AU - Ho, Hsin Chun

AU - Lin, Jing Yi

AU - Yang, Chih Hsun

AU - Chang, Ya Ching

AU - Su, Shih Chi

AU - Wang, Chuang Wei

AU - Fan, Wen Lang

AU - Hung, Shuen Iu

AU - Chung, Wen Hung

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Specific ethnic genetic backgrounds are associated with the risk of Stevens–Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) especially in Asians. However, there have been no large cohort, multiple-country epidemiological studies of medication risk related to SJS/TEN in Asian populations. Thus, we analyzed the registration databases from multiple Asian countries who were treated during 1998–2017. A total 1,028 SJS/TEN cases were identified with the algorithm of drug causality for epidermal necrolysis. Furthermore, those medications labeled by the US Food and Drug Administration (FDA) as carrying a risk of SJS/TEN were also compared with the common causes of SJS/TEN in Asian countries. Oxcarbazepine, sulfasalazine, COX-II inhibitors, and strontium ranelate were identified as new potential causes. In addition to sulfa drugs and beta-lactam antibiotics, quinolones were also a common cause. Only one acetaminophen-induced SJS was identified, while several medications (e.g., oseltamivir, terbinafine, isotretinoin, and sorafenib) labeled as carrying a risk of SJS/TEN by the FDA were not found to have caused any of the cases in the Asian countries investigated in this study.

AB - Specific ethnic genetic backgrounds are associated with the risk of Stevens–Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) especially in Asians. However, there have been no large cohort, multiple-country epidemiological studies of medication risk related to SJS/TEN in Asian populations. Thus, we analyzed the registration databases from multiple Asian countries who were treated during 1998–2017. A total 1,028 SJS/TEN cases were identified with the algorithm of drug causality for epidermal necrolysis. Furthermore, those medications labeled by the US Food and Drug Administration (FDA) as carrying a risk of SJS/TEN were also compared with the common causes of SJS/TEN in Asian countries. Oxcarbazepine, sulfasalazine, COX-II inhibitors, and strontium ranelate were identified as new potential causes. In addition to sulfa drugs and beta-lactam antibiotics, quinolones were also a common cause. Only one acetaminophen-induced SJS was identified, while several medications (e.g., oseltamivir, terbinafine, isotretinoin, and sorafenib) labeled as carrying a risk of SJS/TEN by the FDA were not found to have caused any of the cases in the Asian countries investigated in this study.

UR - http://www.scopus.com/inward/record.url?scp=85052614824&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85052614824&partnerID=8YFLogxK

U2 - 10.1002/cpt.1071

DO - 10.1002/cpt.1071

M3 - Article

VL - 105

SP - 112

EP - 120

JO - Clinical Pharmacology and Therapeutics

JF - Clinical Pharmacology and Therapeutics

SN - 0009-9236

IS - 1

ER -